North Dakota, 2008Hail and Heavy Rain in North Dakota, June 26, 2008
June 26, 2008 · NWS FGF · 3 events in 2 counties and zones
Severe thunderstorms struck east central North Dakota Thursday (26th) evening. The storms formed along a persistent low level boundary located across southern Griggs and Steele counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- $2.5 million
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms struck east central North Dakota Thursday (26th) evening. The storms formed along a persistent low level boundary located across southern Griggs and Steele counties. A very slow easterly moving storm produced the hail, and its slow movement resulted in the heavy rain amounts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 26, 2:28 PM CST, 4 hours 44 minutes earlier.
Area forecast discussion, Jun 26, 2:28 PM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
328 PM CDT THU JUN 26 2008
.SHORT TERM...MAIN CHALLENGE WILL BE CONVECTIVE/SEVERE CHANCES
THIS EVENING/TONIGHT. 12 MODELS INITIALIZED WITH MINIMAL ERRORS
AND IN REASONABLE AGREEMENT. GFS PREFERRED BY HPC AND WILL UTILIZE
FOR DETAILS (SEE PMDHMD).
SHORTWAVE ACROSS W MONTANA (AND ASSOCIATED STORMS ACROSS W ND) WILL
CONTINUE TO PROPAGATE EAST THIS EVENING/TONIGHT. ASSOCIATED LIFT
WILL MOVE THROUGH THE FA FROM W TO E. DEEP LAYERED SHEAR OF
40-50KTS IS SUFFICIENT FOR SEVERE STORMS. WITH LIFT AND SUFFICIENT
SHEAR (MAINLY SPEED)...SEVERE POTENTIAL WILL DEPEND UPON
INSTABILITY. CURRENTLY(20Z)...STRONGEST INSTABILITY AXIS (MLCAPE
1000-1500J/KG) SET UP ACROSS CENTRAL/W ND AND SOUTHWARD. AS SYSTEM
APPROACHES...LOW LEVEL FLOW FROM THE SOUTH SHOULD INCREASE...AND
MODELS DO INDICATE LOW LEVEL MOISTURE TO INCREASE BY EVENING. SFC
ANALYSIS SHOWS A BOUNDARY SET UP FROM W ND TO JUST SOUTH OF FARGO.
WOULD THINK STORMS WOULD FOLLOW THIS BOUNDARY AND STRONGEST
INSTABILITY. THIS PLACES BEST SEVERE STORM POTENTIAL ACROSS THE
SW/S FA AS COMPLEX MOVES THROUGH. ACROSS NE ND...INSTABILITY
CURRENTLY WEAK...BUT CLOUD COVER IS DECREASING AND HEATING STILL
POSSIBLE. GIVEN CURRENT STORMS ACROSS E SASKATCHEWAN/W MANITOBA
ALONG WITH INCREASING LIFT SEVERE ALSO POSSIBLE HERE. SYNOPTIC
LIFT WILL MOVE E OF THE VALLEY AFT 06Z...AND SEVERE POTENTIAL
SHOULD BE LIMITED AFT 06Z GIVEN LACK OF STRONG LOW-LEVEL JET PLUS
EXPECTED CONVECTIVE COMPLEXES SOUTH OF THE FA COULD ROB MOISTURE.
WILL MENTION SEVERE POTENTIAL IN THE GRIDS ACROSS MUCH OF E
ND...AND INCREASE POPS TO LIKELY ACROSS THE S FA WHERE STORMS
SHOULD BE MOST WIDESPREAD.
FRI-SUN...UPPER LOW FROM NW CANADA WILL APPROACH THE REGION OF
FRIDAY...LOCATED OVER THE REGION BY SAT MORNING...AND OVER THE
GREAT LAKES BY LATE SUNDAY. THUNDERSTORMS POSSIBLE ON FRIDAY AHEAD
OF THIS FEATURE. SEVERE POSSIBLE GIVEN EXPECTED LOW LEVEL
MOISTURE. ON SAT...FA IN DEFORMATION ZONE...AND SHOWERS WILL BE
POSSIBLE. DID LOWER THUNDER CHANCES ON SAT GIVEN LACK OF
INSTABILITY. SUNDAY SHOULD BE DRY AS SFC RIDGE APPROACHES.
TEMPERATURES WILL BE BELOW NORMAL AS COLD CORE UPPER LOW
PROPAGATES THROUGH THE REGION...WITH SAT BEING THE COOLEST DAY.
.LONG TERM...FAIRLY GOOD AGREEMENT BETWEEN THE MODELS WITH THE
EASTWARD PROGRESSION OF THE 500 MB LOW INTO EASTERN CANADA SUNDAY
THROUGH WEDNESDAY....AS WELL AS RIDGING ACROSS THE WESTERN CONUS.
THIS SHOULD MEAN THE AREA WILL REMAIN DRY SUNDAY THROUGH MOST OF
TUESDAY. THE RETURN OF SOUTHERLY FLOW WILL PROVIDE MINIMAL CHANCES
FOR STORMS TUESDAY NIGHT THROUGH THURSDAY. THERE IS DISAGREEMENT
WITH THE DEVELOPMENT OF ANOTHER SURFACE LOW THAT COULD IMPROVE
CHANCES OF STORMS ACROSS THE AREA MID NEXT WEEK. THE ECMWF IS THE
ODD MODEL WITH A SURFACE LOW DEVELOPING ACROSS THE CENTRAL
PLAINS...KEEPING MOST PRECIP TO THE SOUTH. STUCK IN POPS FOR
STORMS THURSDAY BECAUSE THE GFS AND DGEX DEVELOP A GOOD LOW ACROSS
THE WESTERN DAKOTAS BY WEDNESDAY...WITH INCREASED CHANCES OF
STORMS OVER THE CWA THURSDAY.
&&
.AVIATION...VFR FOR MOST OF THE DAY...BUT THE DEVELOPING SURFACE
LOW OVER THE DAKOTAS WILL DROP CEILINGS ACROSS THE CWA THIS
EVENING. SHOWERS AND STORMS ARE LIKELY TO DEVELOP ACROSS THE AREA
BY LATE THIS EVENING AND INTO TONIGHT. STORMS ARE QUITE POSSIBLE
FOR DVL...GFK...FAR...AND TVF...BUT HELD OFF ANY STORMS FOR BJI.
SHOWERS MAY CARRY OVER THROUGH TOMORROW MORNING...AS WELL AS STORM
REDEVELOPMENT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
TG/GROCHOCINSKI
Hazardous weather outlook, Jun 26, 6:03 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
703 PM CDT THU JUN 26 2008
MNZ004>006-009-016-017-022>024-027-028-030>032-040-NDZ006>008-
280015-
KITTSON-ROSEAU-LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-
SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-
CAVALIER-PEMBINA-
703 PM CDT THU JUN 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO
THE AREA FROM WESTERN NORTH DAKOTA AFTER 8 PM AND SHOULD EXIT THE
AREA EARLY FRIDAY MORNING. THE STRONGEST STORMS WILL OCCUR SOUTH
OF HIGHWAY 2. THE STORMS WILL MOST LIKELY PRODUCE DAMAGING WINDS
AND SOME LARGE HAIL.
MOIST UNSTABLE AIR WILL BE TRANSPORTED INTO WESTERN NORTH DAKOTA
TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE EAST IN EASTERN NORTH
DAKOTA THIS EVENING AND PRODUCE THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY OVER
NORTHWEST AND WEST MINNESOTA AND ADJACENT PARTS OF NORTH DAKOTA.
THE STORMS WILL BE MOST LIKELY IN THE AFTERNOON AND EVENING AND
MAY PRODUCE SOME LARGE HAIL AND DAMAGING WINDS.
A COLD FRONT WILL SWEEP THROUGH THE AREA FRIDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
MNZ001>003-007-008-013>015-029-NDZ014>016-024-026>030-038-039-049-
052>054-280015-
WEST POLK-NORMAN-CLAY-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-EAST POLK-WILKIN-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-WESTERN WALSH COUNTY-
703 PM CDT THU JUN 26 2008
...SEVERE THUNDERSTORM WATCH 613 IN EFFECT UNTIL 2 AM CDT FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO
THE AREA FROM WESTERN NORTH DAKOTA AFTER 8 PM AND SHOULD EXIT THE
AREA EARLY FRIDAY MORNING. THE STRONGEST STORMS WILL OCCUR SOUTH
OF HIGHWAY 2. THE STORMS WILL MOST LIKELY PRODUCE DAMAGING WINDS
AND SOME LARGE HAIL.
MOIST UNSTABLE AIR WILL BE TRANSPORTED INTO WESTERN NORTH DAKOTA
TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE EAST IN EASTERN NORTH
DAKOTA THIS EVENING AND PRODUCE THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY OVER
NORTHWEST AND WEST MINNESOTA AND ADJACENT PARTS OF NORTH DAKOTA.
THE STORMS WILL BE MOST LIKELY IN THE AFTERNOON AND EVENING AND
MAY PRODUCE SOME LARGE HAIL AND DAMAGING WINDS.
A COLD FRONT WILL SWEEP THROUGH THE AREA FRIDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY.
SPEICHER
Hail, Steele
- When
- June 26, 7:12 PM CST
- Where
- Steele County, 6.97 mi N of Luverne
- Measured
- 1 in hail
- Property damage
- $20,000
- Crop damage
- $1.0 million
- Reported by
- Law Enforcement
- Coordinates
- 47.350, -97.930
Several sections of cropland received damage in northern Riverside township.
Hail, Steele
- When
- June 26, 7:27 PM CST
- Where
- Steele County, 1.87 mi W of Blabon
- Measured
- 1 in hail
- Property damage
- $100,000
- Crop damage
- $1.5 million
- Reported by
- Law Enforcement
- Coordinates
- 47.400, -97.840
The Steele County sheriff reported the quarter sized hail accumulated to a depth of one foot. Several sections of cropland received damage in northern Melrose township.
Heavy Rain, Eddy
- When
- June 26, 7:30 PM CST
- Where
- Eddy County, 0.47 mi W of New Rockford
- Reported by
- Emergency Manager
- Coordinates
- 47.680, -99.140
The Eddy County emergency manager reported an estimated three inches of rain fell over one hour, which resulted in some street flooding.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, June 26, 20083 deaths · 2 injured · $66,000 · 1.75 in hail · 36 events
- Flash Flooding and Hail in Ohio, June 26, 20081 death · 1 injured · $362,000 · 1 in hail · 35 events
- Hail and Damaging Winds in Kansas, June 26, 2008$3.1 million · 2 in hail · 15 events
- Flash Flooding and Hail in Iowa, June 26, 2008$432,000 · 1 in hail · 46 events
- Hail and Damaging Winds in Nebraska, June 26, 2008$1.0 million · 1 in hail · 15 events
- Flash Flooding and Hail in Kansas, June 26 to 27, 20081 injured · $200,000 · 1 in hail · 37 events
- Hail and Damaging Wind in Georgia, June 26, 2008$510,000 · 1 in hail · 6 events
- Hail and Damaging Winds in North Dakota, June 26, 2008$168,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Pennsylvania, June 26, 2008$260,000 · 1 in hail · 7 events
- Tornado and Hail in Illinois, June 26 to 27, 2008$141,000 · EF0 · 15 events
- Flooding and Damaging Winds in Ohio, June 26, 2008$215,000 · 50 kt wind · 5 events
- Hail in Montana, June 26, 2008$60,000 · 1.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115852, 115854, 115850.